Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Pittsburgh, PA

March 28, 20204 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Mar 28, 2020, 4:35 PM EDT for 4 counties in Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 4:35 PM EDT (20:35 UTC)
Expired
Mar 28, 2020, 9:13 PM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, PA, Indiana County, PA, Jefferson County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:20 PM EDTFLASH FLOODDayton, PANUMEROUS ROADS FLOODED THROUGHOUT WAYNE TWP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 225 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGUS51 KPBZ 282035
FFWPBZ
PAC005-063-065-129-290230-
/O.NEW.KPBZ.FF.W.0004.200328T2035Z-200329T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
435 PM EDT Sat Mar 28 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Indiana County in west central Pennsylvania...
  Southwestern Jefferson County in west central Pennsylvania...
  Northeastern Westmoreland County in southwestern Pennsylvania...
  Southeastern Armstrong County in west central Pennsylvania...

* Until 1030 PM EDT.

* At 434 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Indiana, Homer City, Blairsville, Black Lick, Clymer, Avonmore,
  Rural Valley, Saltsburg, West Lebanon, New Florence, New Alexandria
  and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4046 7893 4028 7906 4040 7952 4092 7948
      4091 7881 4072 7880

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
687 
WGUS71 KPBZ 282203
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
603 PM EDT Sat Mar 28 2020

PAC005-063-065-129-290230-
/O.CON.KPBZ.FF.W.0004.000000T0000Z-200329T0230Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Indiana PA-Jefferson PA PA-Westmoreland PA-
603 PM EDT Sat Mar 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT THIS 
EVENING FOR NORTHEASTERN WESTMORELAND, SOUTHEASTERN ARMSTRONG, 
INDIANA AND SOUTHWESTERN JEFFERSON PA COUNTIES...

At 603 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4046 7893 4028 7906 4040 7952 4092 7948
      4091 7881 4072 7880

FLASH FLOOD...RADAR INDICATED

$$
119 
WGUS71 KPBZ 290113
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
913 PM EDT Sat Mar 28 2020

PAC005-063-065-129-290123-
/O.CAN.KPBZ.FF.W.0004.000000T0000Z-200329T0230Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Indiana PA-Jefferson PA PA-Westmoreland PA-
913 PM EDT Sat Mar 28 2020

...FLASH FLOOD WARNING FOR NORTHEASTERN WESTMORELAND, SOUTHEASTERN 
ARMSTRONG, INDIANA AND SOUTHWESTERN JEFFERSON PA COUNTIES HAS BEEN 
REPLACED WITH AN AREAL FLOOD WARNING...

LAT...LON 4046 7893 4028 7906 4040 7952 4092 7948
      4091 7881 4072 7880

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 2:13 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 28, 2:13 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
213 PM EDT Sat Mar 28 2020

.SYNOPSIS...
Periodic showers and scattered thunderstorms can be expected through
tomorrow with the approach and passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...

Surface warm front currently just north of PGH will continue to drift
north and serve as the main source of convective initiation the
remainder of the afternoon. Substantial breaks in the clouds south of
the boundary along with substantial WAA has resulted in around
1500j/kg MLCAPE and with substantial (50kts+) effective shear in
place across the region there will be potential for severe weather
through the afternoon. The biggest question is for areas south of PGH
and whether or not storms will be triggered. There are some subtle
waves in low-level wv imagery which could be enough so have issued a
convective watch for the vast majority of the forecast area. The
primary threat north of the warm front will be hail, and south of the
boundary with more dry mid-level air and steep lapse rates there
will be an increased wind threat (in addition to hail) with the
strongest updrafts.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Activity will diminish later in the evening. The occluded surface
front will approach western Ohio late tonight. More showers, and
possibly a thunderstorm, will develop ahead of the boundary and push
through the entire region Sunday morning. Atmosphere will dry out
quickly behind the boundary, allowing for some sunshine to make a
much needed return. The main concern for Sunday will be the threat
for strong winds behind the front. An impressive wind field will
develop on the southeastern flank of the 500 low. Mixing heights rise
quickly and instability aloft increases. This will allow for the
strong winds aloft to mix down to the surface. Current forecast
soundings are hinting that a wind advisory may be needed on Sunday.

Temperatures remain well above normal Saturday night and Sunday.

Increasing clouds and the risk for a passing shower on Monday with
the return of cold advection and northwest flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Building high pressure on Tuesday will promote drier conditions. The
next chance for rain will be Wednesday as a disturbance passes to
our south.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Restrictions will be possible into early evening associated with sct
thunderstorm activity.

.Outlook...
Restrictions are likely to continue Sun mrng followed by gusty wind
with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 28, 2:02 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
202 PM EDT Sat Mar 28 2020

MDZ001-WVZ012-021-509>514-291815-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
202 PM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-291815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
202 PM EDT Sat Mar 28 2020

...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 28, 3:17 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
317 PM EDT Sat Mar 28 2020

PAZ013-014-020-281945-
Butler-Lawrence-Beaver-
317 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle, moving east at 55 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
New Castle...                     Butler...
Ellwood City...                   Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  Meadowood...
Oak Hills...                      Oakwood...
New Castle Northwest...           Big Beaver...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 2 and 9.
  Interstate 79 in Pennsylvania between mile markers 92 and 106.
  Interstate 376 in Pennsylvania between mile markers 13 and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4084 8049 4101 8049 4107 7992 4084 7989
TIME...MOT...LOC 1917Z 269DEG 49KT 4092 8040
Local storm report, Mar 28, 3:52 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             NNW OVERLOOK HILLS      40.38N  80.69W
03/28/2020  E2.00 INCH       JEFFERSON          OH   TRAINED SPOTTER

            TWO REPORTS OF GOLFBALL SIZE HAIL NEAR NORTH OF
            STEUBENVILLE. ALSO 1 REPORT OF TENNIS BALL

&&

EVENT NUMBER PBZ2000695

SKH
Local storm report, Mar 28, 4:01 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             ZELIENOPLE              40.79N  80.14W
03/28/2020  E1.00 INCH       BUTLER             PA   TRAINED SPOTTER

            QUARTER SIZED HAIL IN ZELIENOPLE

&&

EVENT NUMBER PBZ2000696

JKL
Local storm report, Mar 28, 4:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             FOLLANSBEE              40.34N  80.60W
03/28/2020  E1.75 INCH       BROOKE             WV   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2000697

SKH
Local storm report, Mar 28, 4:26 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     FOLLANSBEE              40.34N  80.60W
03/28/2020                   BROOKE             WV   911 CALL CENTER

            TREES ON POWERLINES AROUND FOLLASNBEE.

&&

EVENT NUMBER PBZ2000698

SKH
Local storm report, Mar 28, 4:27 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             FOLLANSBEE              40.34N  80.60W
03/28/2020  E2.00 INCH       BROOKE             WV   911 CALL CENTER

            911 CALL CENTER FOR BROOKE COUNTY REPORTED LARGE HAIL
            THAT HAS DAMAGED CARS AND SMASHED WINDOWS.

&&

EVENT NUMBER PBZ2000699

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:22 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler38 min
Mar 28, 11:00 AM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 11:42 AM EDTSpecial Weather StatementPBZButler, Lawrence48 min
Mar 28, 12:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango24 min
Mar 28, 12:30 PM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 1:13 PM EDTSpecial Weather StatementPBZMercer47 min
Mar 28, 1:43 PM EDTSpecial Weather StatementPBZArmstrong32 min
Mar 28, 1:49 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango26 min
Mar 28, 2:15 PM EDTSpecial Weather StatementPBZButler45 min
Mar 28, 2:25 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer35 min
Mar 28, 2:55 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion35 min
Mar 28, 3:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson24 min
Mar 28, 3:17 PM EDTSpecial Weather StatementPBZButler, Lawrence28 min
Mar 28, 3:18 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington42 min
Mar 28, 3:26 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion3 hr
Mar 28, 3:31 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler29 min
Mar 28, 3:40 PM EDTTornado WarningPBZAllegheny, Beaver, Washington35 min
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland49 min
Mar 28, 4:10 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Fayette, Washington, Westmoreland9 hr
Mar 28, 4:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland47 min
Mar 28, 4:14 PM EDTSevere Thunderstorm WarningPBZGreene, Washington46 min
Mar 28, 4:19 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland3 hr
Mar 28, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson50 min
Mar 28, 4:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland48 min
Mar 28, 4:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland51 min
Mar 28, 5:04 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington41 min
Mar 28, 5:23 PM EDTFlash Flood WarningPBZFayette, Greene, Washington3 hr
Mar 28, 5:38 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland37 min
Mar 28, 7:09 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.